THERMAL SCIENCE

International Scientific Journal

Thermal Science - Online First

External Links

online first only

Explicit finite difference solution for contaminant transport problems with constant and oscillating boundary conditions

ABSTRACT
For constant and oscillating boundary conditions, the one-dimensional advection-diffusion equation with constant coefficients, which describes a contaminant flow, is solved by the explicit finite difference method in a semi-infinite medium. It is shown how far the periodicity of the oscillating boundary carries on until diminishing to below appreciable levels a specified distance away, which depends on the oscillation characteristics of the source. Results are tested against an analytical solution reported for a special case. The explicit finite difference method is shown to be effective for solving the advection-diffusion equation with constant coefficients in semi-infinite media with constant and oscillating boundary conditions. [Project of the Serbian Ministry of Education, Science and Technological Development, Grant no. 171011]
KEYWORDS
PAPER SUBMITTED: 2019-07-22
PAPER REVISED: 2019-10-04
PAPER ACCEPTED: 2019-10-07
PUBLISHED ONLINE: 2019-11-17
DOI REFERENCE: https://doi.org/10.2298/TSCI190722422S
REFERENCES
  1. Rao, C. S., Environmental Pollution Control Engineering, 3rd reprint, Wiley Eastern Ltd, New Delhi, 1995
  2. Ebach, E. H., White, R., Mixing of fluids flowing through beds of packed solids, Journal of American Institute of Chemical Engineers 4 (1958) pp.161-164
  3. Fry, V.A., Istok, J.D., Guenther, R.B., Analytical solutions to the solute transport equation with rate-limited desorption and decay, Water Resources Research 29 (1993) pp. 3201-3208
  4. Lin, C., Ball, W.P., Analytical modeling of diffusion-limited contamination and decontamination in a two-layer porous medium, Advances in Water Resources 21 (1998) pp. 297-313
  5. Chen, J.S., Liu, C.W., Liao, C.M., Two-dimensional Laplace-transformed power series solution for solute transport in a radially convergent flow field. Advances in Water Resources 26 (2003) pp. 1113-1124
  6. Derya, A., Billur, I.E.B., Necati, Ö., The Dirichlet problem of a conformable advection-diffusion equation, Thermal Science 21 (2007) pp. 9-18.
  7. Karahan, H., Implicit finite difference techniques for the advection-diffusion equation using spreadsheets, Advances in Engineering Software. 37 (2006) pp. 601-608
  8. Huang, Q., Huang, G., Zhan, H., A finite element solution for the fractional advection-dispersion equation, Advances in Water Resources 31 (2008) pp. 1578-1589
  9. Zhao, C., Valliappan, S., Transient infinite element for contaminant transport problems, International Journal for Numerical Methods in Engineering 37 (1994) pp. 113-1158
  10. Zhao, C., Valliappan, S., Numerical modelling of transient contaminant migration problems in infinite porous fractured media using finite/infinite element technique: theory, International Journal for Numerical and Analitical Methods in Geomechanics 18 (1994) pp. 523-541
  11. Wang, W., Dai, Z., Li, J., Zhou, L., A hybrid Laplace transform finite analytic method for solving transport problems with large Peclet and Courant numbers, Computers & Geosciences 49 (2012) pp. 182-189
  12. Yeh, G.T., Comparisons of successive iteration and direct method to solve finite element equations of aquifer contaminant transport, Water Resources Research 21 (1985) pp. 272-280
  13. Sudicky, E.A., Mclaren, R.G., The Laplace transform Galerkin technique for large-scale simulation of mass transport in discretely fractured porous formations, Water Resources Research 28 (1992) pp. 499-514
  14. Russell, T.F., Celia, M.A., An overview of research on Eulerian-Lagrangian localized adjoint methods (ELLAM), Advances in Water Resources 25 (2002) pp. 1215-1231
  15. Dai, Z., Samper, J., Wolfsberg, A., Levitt, D., Identification of relative conductivity models for water flow and solute transport in unsaturated compacted bentonite, Physics and Chemistry of the Earth 33 (2008) pp. S177-S185
  16. Yadav, R. R., Jaiswail, D. K., Gulrana, Two-dimensional solute transport for periodic flow in isotropic porous media: an analytical solution, Hydrological Processes 26 (2012) pp. 3425−3433
  17. Jaiswal, D.K, Kumar, A., Kumar, N., Yadav, R.R., Analytical solutions for temporally and spatially dependent solute dispersion of pulse type input concentration in one-dimensional semi-infinite media, Journal of Hydro-environment Research 2 (2009) pp. 254-263
  18. Savović, S., Caldwell, J., Finite difference solution of one-dimensional Stefan problem with periodic boundary conditions, International Journal of Heat and Mass Transfer 46 (2003) pp. 2911−2916
  19. Savović, S., Caldwell, J., Numerical solution of Stefan problem with time-dependent boundary conditions by variable space grid method, Thermal Science 13 (2009) pp. 165−174
  20. Savović, S., Djordjevich, A., Finite difference solution of the one-dimensional advection-diffusion equation with variable coefficients in semi-infinite media, International Journal of Heat and Mass Transfer 55 (2012) pp. 4291−4294
  21. J. D. Anderson, Computational Fluid Dynamics, McGraw-Hill, New York, 1995.
  22. Djordjevich, A., Savović, S., Finite difference solution of two-dimensional solute transport with periodic flow in homogenous porous media, Journal of Hydrology and Hydromechanics 65 (2017) pp. 426−432.